Alert archive / Minnesota / Flash Flood Watches in 2010
Flash Flood Watch 4, NWS Twin Cities, MN
NWS Twin Cities, MN issued this flash flood watch at Jul 23, 2010, 3:55 AM CDT for 7 counties in Minnesota. It took effect at Jul 23, 2010, 7:00 PM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2010, 3:55 AM CDT (08:55 UTC)
- In effect from
- Jul 23, 2010, 7:00 PM CDT
- Expired
- Jul 24, 2010, 1:45 AM CDT
- In force
- 7 hr
- Issued by
- NWS Twin Cities, MN
- Flood severity
- None
Counties Blue Earth County, MN, Faribault County, MN, Freeborn County, MN, Martin County, MN, Steele County, MN, Waseca County, MN, Watonwan County, MN
The radar
The Minneapolis radar (KMPX), 112 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 684 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
120 WGUS63 KMPX 230855 FFAMPX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 355 AM CDT FRI JUL 23 2010 ...THUNDERSTORMS EXPECTED TO PRODUCE HEAVY RAINFALL ACROSS SOUTHERN MINNESOTA THIS EVENING AND TONIGHT... .A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF SOUTHERN MINNESOTA THROUGH LATE FRIDAY NIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHERN MINNESOTA BY LATE AFTERNOON...AND BECOME WIDESPREAD THIS EVENING. RAINFALL TOTALS EXCEEDING ONE TO TWO INCHES IN A SHORT PERIOD OF TIME APPEAR POSSIBLE...AND MAY LEAD TO FLASH FLOODING DUE TO THE RECENT ABOVE NORMAL RAINFALL THAT HAS OCCURRED OVER MUCH OF THE AREA. THIS FLASH FLOOD WATCH GENERALLY INCLUDES AREAS ALONG AND SOUTH OF A ST JAMES...TO MANKATO...TO OWATONNA LINE...AS WELL AS THE INTERSTATE 90 CORRIDOR. MNZ082>085-091>093-231700- /O.NEW.KMPX.FF.A.0004.100724T0000Z-100724T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN- INCLUDING THE CITIES OF...ST. JAMES...MANKATO...WASECA... OWATONNA...FAIRMONT...BLUE EARTH...ALBERT LEA 355 AM CDT FRI JUL 23 2010 ...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF SOUTH CENTRAL MINNESOTA... INCLUDING THE FOLLOWING AREAS...BLUE EARTH...FARIBAULT... FREEBORN...MARTIN...STEELE...WASECA AND WATONWAN. * FROM THIS EVENING THROUGH LATE TONIGHT * HEAVY RAINFALL IS POSSIBLE WITH THUNDERSTORMS THAT OCCUR THIS EVENING AND TONIGHT...WHICH MAY LEAD TO FLASH FLOODING ACROSS PARTS OF SOUTH CENTRAL MINNESOTA WHERE WET GROUND CONDITIONS EXIST. * HEAVY RAINFALL TONIGHT MAY CAUSE QUICK RISES OF SMALLER AREA STREAMS AND CREEKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
3 follow-up statements
578 WGUS63 KMPX 231745 FFAMPX FLOOD WATCH NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1245 PM CDT FRI JUL 23 2010 ...THUNDERSTORMS EXPECTED TO PRODUCE HEAVY RAINFALL ACROSS SOUTHERN MINNESOTA THIS EVENING AND TONIGHT... .A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF SOUTHERN MINNESOTA THROUGH LATE TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHERN MINNESOTA LATE THIS AFTERNOON...AND BECOME WIDESPREAD THIS EVENING. AT THIS TIME IT APPEARS THAT THE HEAVIEST RAINFALL TOTALS MAY REMAIN IN IOWA...BUT THE POTENTIAL STILL EXISTS FOR RAINFALL TOTALS IN THE ONE TO TWO INCH RANGE IN SOUTH CENTRAL MINNESOTA. THIS MAY LEAD TO FLASH FLOODING DUE TO THE RECENT ABOVE NORMAL RAINFALL THAT HAS OCCURRED OVER MUCH OF THE AREA. THIS FLASH FLOOD WATCH GENERALLY INCLUDES AREAS ALONG AND SOUTH OF A ST JAMES...TO MANKATO...TO OWATONNA LINE...AS WELL AS THE INTERSTATE 90 CORRIDOR. MNZ082>085-091>093-240145- /O.CON.KMPX.FF.A.0004.100724T0000Z-100724T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN- INCLUDING THE CITIES OF...ST. JAMES...MANKATO...WASECA... OWATONNA...FAIRMONT...BLUE EARTH...ALBERT LEA 1245 PM CDT FRI JUL 23 2010 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH LATE TONIGHT... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF SOUTH CENTRAL MINNESOTA...INCLUDING THE FOLLOWING AREAS...BLUE EARTH...FARIBAULT...FREEBORN...MARTIN...STEELE... WASECA AND WATONWAN. * FROM 7 PM CDT THIS EVENING THROUGH LATE TONIGHT * HEAVY RAINFALL IS POSSIBLE WITH THUNDERSTORMS THAT OCCUR THIS EVENING AND TONIGHT...WHICH MAY LEAD TO FLASH FLOODING ACROSS PARTS OF SOUTH CENTRAL MINNESOTA WHERE WET GROUND CONDITIONS EXIST. * HEAVY RAINFALL TONIGHT MAY CAUSE QUICK RISES OF SMALLER AREA STREAMS AND CREEKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
681 WGUS63 KMPX 240021 FFAMPX FLOOD WATCH NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 721 PM CDT FRI JUL 23 2010 ...THUNDERSTORMS EXPECTED TO PRODUCE HEAVY RAINFALL ACROSS SOUTHERN MINNESOTA TONIGHT... .A FLASH FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF SOUTHERN MINNESOTA THROUGH LATE TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHERN MINNESOTA TONIGHT. AT THIS TIME IT APPEARS THAT THE HEAVIEST RAINFALL TOTALS MAY REMAIN IN IOWA...BUT THE POTENTIAL STILL EXISTS FOR RAINFALL TOTALS IN THE ONE TO TWO INCH RANGE IN SOUTH CENTRAL MINNESOTA. THIS MAY LEAD TO FLASH FLOODING DUE TO THE RECENT ABOVE NORMAL RAINFALL THAT HAS OCCURRED OVER MUCH OF THE AREA. THIS FLASH FLOOD WATCH GENERALLY INCLUDES AREAS ALONG AND SOUTH OF A ST JAMES...TO MANKATO...TO OWATONNA LINE...AS WELL AS THE INTERSTATE 90 CORRIDOR. MNZ082>085-091>093-240830- /O.CON.KMPX.FF.A.0004.000000T0000Z-100724T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN- INCLUDING THE CITIES OF...ST. JAMES...MANKATO...WASECA... OWATONNA...FAIRMONT...BLUE EARTH...ALBERT LEA 721 PM CDT FRI JUL 23 2010 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 4 AM CDT SATURDAY... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF SOUTH CENTRAL MINNESOTA...INCLUDING THE FOLLOWING AREAS...BLUE EARTH...FARIBAULT...FREEBORN...MARTIN...STEELE... WASECA AND WATONWAN. * UNTIL 4 AM CDT SATURDAY * HEAVY RAINFALL IS POSSIBLE WITH THUNDERSTORMS THAT OCCUR TONIGHT ...WHICH MAY LEAD TO FLASH FLOODING ACROSS PARTS OF SOUTH CENTRAL MINNESOTA WHERE WET GROUND CONDITIONS EXIST. * HEAVY RAINFALL TONIGHT MAY CAUSE QUICK RISES OF SMALLER AREA STREAMS AND CREEKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
074 WGUS63 KMPX 240645 FFAMPX FLOOD WATCH NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 145 AM CDT SAT JUL 24 2010 ...FLASH FLOOD WATCH FOR SOUTH CENTRAL MINNESOTA HAS BEEN CANCELLED... .THE THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINS HAVE MOVED OUT OF SOUTH CENTRAL MINNESOTA. SCATTERED THUNDERSTORMS WILL CONTINUE DURING THE NIGHT. THUS THE FLASH FLOOD WATCH THAT WAS IN EFFECT UNTIL 400 AM SATURDAY MORNING...HAS BEEN CANCELLED. MNZ082>085-091>093-240745- /O.CAN.KMPX.FF.A.0004.000000T0000Z-100724T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN- INCLUDING THE CITIES OF...ST. JAMES...MANKATO...WASECA... OWATONNA...FAIRMONT...BLUE EARTH...ALBERT LEA 145 AM CDT SAT JUL 24 2010 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF SOUTH CENTRAL MINNESOTA HAS BEEN CANCELLED. THE STORMS CAPABLE OF PRODUCING HEAVY RAIN HAVE MOVED WELL TO THE EAST. SCATTERED THUNDERSTORMS WILL CONTINUE OVERNIGHT. RAINFALL RATES SHOULD STAY UNDER AN HALF INCH. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this flash flood watch went out at Jul 23, 3:51 AM CDT, 4 minutes earlier.
Area forecast discussion, Jul 23, 3:51 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
351 AM CDT FRI JUL 23 2010
.DISCUSSION...
TAIL END OF SHORT WAVE MOVING THROUGH ONT CANADA EXTENDS INTO EASTERN
MN AND WESTERN WISCONSIN. PLUME OF DEEPER MOISTURE ON WV IMAGERY
STILL EXTENDS INTO SE MN FROM THE SOUTHERN ROCKIES. DEEPER
INSTABILITY HAS SAGGED TEMPORARILY INTO IA. LOOKS LIKE WE WILL SEE
SOME SUBSIDENCE BEHIND THE ABOVE MENTIONED WAVE FOR MOST OF THE
DAY...BUT THERE WILL BE SOME LOW CLOUDS AROUND THIS MORNING
WITH THE LOW LEVEL NW FLOW. TRENDS FOR THE POTENT WAVE NOW OVER MT
TO ENTER THE AREA TONIGHT ARE GENERALLY CONSISTENT. LIKE THE SREF
AND NAM FOR THE LARGER SCALE DETAILS. THE GFS STILL OVERDONE WITH
THE SURFACE LOW...ALTHOUGH THE SFC PRES FALL TRACKS FROM THE NAM
AND GFS ARE SIMILAR ACROSS THE SOUTHERN MN/NORTHERN IA AREA. THE
850 MB MOISTURE TRANSPORT OFF THE SREF AND NAM JUST GRAZE FAR
SOUTHERN MN TONIGHT...BUT THE UPPER DIV FROM THE RIGHT ENTRANCE
REGION OF THE JET DOES FAVOR FAR SOUTHERN MN LATE TONIGHT. THE ONGOING
CONVECTION ACROSS IA MAY BE A PROBLEM IN GETTING A DECENT LOW
LEVEL FLOW BACK INTO THE AREA TONIGHT....BUT WITH THE CURRENT
TRAJ OF THE SUBTROPICAL PLUME SO CLOSE AND THE THE STILL HIGH
PWATS TO OUR SOUTH...WILL GO AHEAD AND ISSUE ANOTHER FLOOD WATCH
FOR SOUTH CENTRAL MN. GUID VALUES QUITE LOW IN THIS AREA AS WELL.
SOME CHANCE OF SEVERE STORMS IN THE FAR SOUTH THIS EVENING...NEAR
THE STRONGER DIFFERENTIAL TEMP ADVECTION AND INSTABILITY GRADIENT.
THE PATTERN LOOKS TO BE TRANSITIONING INTO A MORE NW UPPER FLOW
NEXT WEEK WITH LOWER CHANCES OF SIG SYSTEMS OR AT LEAST KEEPING
DEEPER SUBTROPICAL MOISTURE OFF TO THE SOUTH. TEMP TRENDS CLOSE TO
NORMAL AS WELL.
&&
.AVIATION.../06Z TAF ISSUANCE/
WEAK QUASI STATIONARY FRONT OVER EXTREME NW MN INTO THE EASTERN
DAKOTAS...WILL MOVE LITTLE OVERNIGHT. UPPER LEVEL TROUGH OVER
NORTHERN PLAINS...WILL MOVE EAST AND STRENGTHEN OVER THE UPPER
MIDWEST ON FRIDAY...BEFORE MOVING EAST OVER THE GREAT LAKES.
BAND OF SHRA/TSRA HAD DEVELOPED EARLIER THIS EVENING...WAS OVER
CENTRAL MN...WEST OF ONAMIA AND ST CLOUD. TSRA EXPECTED TO WEAKEN
AND END OVER EXTREME CENTRAL AND EAST CENTRAL MN AFTER MIDNIGHT.
AREAS THAT RECEIVED RAIN...PROBABLY EXPERIENCE SOME STRATUS AND FOG
OVERNIGHT. THE FOG AND CLOUDS EXPECTED TO LIFT OR ERODE BY MID MRNG
OR BEFORE NOON. SHRA/ISOLD TSRA DEVELOPING AND MOVING OVER WESTERN
AND SOUTHERN PORTION OF THE TAF SITES LATE IN THE DAY FRIDAY AND
FRIDAY EVENING. EXPECT MARGINAL TO IFR FLYING CONDITIONS OVER THE
TAF SITES TONIGHT...CONDS SHOULD IMPROVE IN THE MORNING TO VFR
CONDS...BEFORE THE NEXT BATCH OF RAIN AND THUNDERSTORMS MOVE BACK
OVER THE AREA. WIND DIRECTION WILL BE VARIABLE WITH OLD OUTFLOW
BOUNDARIES AND WEAK SURFACE GRADIENT.
KMSP...EXPECT SOME MARGINAL VFR FLYING CONDITIONS TO DEVELOP
OVERNIGHT. CONDS IMPROVE BY MID OR LATE MORNING...TO VFR. VARIABLE
WINDS UNDER 10 KNOTS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH FROM THIS EVENING THROUGH LATE TONIGHT FOR
BLUE EARTH-FARIBAULT-FREEBORN-MARTIN-STEELE-WASECA-WATONWAN.
WI...NONE.
&&
JPR/JVMHazardous weather outlook, Jul 22, 5:29 PM CDT, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 529 PM CDT THU JUL 22 2010 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 231745- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 529 PM CDT THU JUL 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT SCATTERED NON-SEVERE THUNDERSTORMS WILL OCCUR ACROSS WEST CENTRAL MINNESOTA...AND INTO PORTIONS OF CENTRAL MINNESOTA TONIGHT. GUSTY WINDS...HAIL AND HEAVY RAIN WILL ACCOMPANY THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN AND WEST CENTRAL MINNESOTA FOR MAINLY FRIDAY EVENING AS A STRONG UPPER LEVEL LOW PRESSURE APPROACHES THE AREA. THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON SATURDAY AND AGAIN THE MIDDLE OF NEXT WEEK .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:05 PM CDT | Special Weather Statement | MPX | Douglas | 40 min |
| Jul 22, 8:13 PM CDT | Tornado Warning | MPX | Douglas, Todd | 32 min |
| Jul 22, 8:37 PM CDT | Special Weather Statement | MPX | Pope | 38 min |
| Jul 22, 9:09 PM CDT | Special Weather Statement | MPX | Pope | 51 min |
| Jul 22, 9:13 PM CDT | Special Weather Statement | MPX | Pope | 47 min |
| Jul 22, 9:50 PM CDT | Special Weather Statement | MPX | Stearns | 40 min |
Nearby
Flash Flood Watches in Minnesota, 2010Every flash flood watch in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.